Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Bismarck, ND

May 27, 2006Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2006, 7:34 PM CDT for Burleigh County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2006, 7:34 PM CDT (00:34 UTC)
Expired
May 27, 2006, 8:30 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 32 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2583 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2583 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:30 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 27, 2:30 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT MAY 27 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
LOOKS LIKE AN ACTIVE FORECAST PERIOD...ESPECIALLY TONIGHT AS AN
UPPER LEVEL TROUGH LINGERS WEST OF OUR STATE...UNTIL LIFTING OUT TO
OUR NORTH ACROSS CANADA TUESDAY. BUT EVEN AFTER THAT THE WEAKLY
ZONAL FLOW LEFT BEHIND WILL SUPPORT SHORT WAVES AND VERTICAL MOTION.

TONIGHT...SOMEWHERE IN OUR CWA WILL LIE THE EDGE OF THE CONVECTIVE
CAP...AND IT IS THERE THAT SEVERE THUNDERSTORMS WILL BREAK OUT AND
THEN MOVE NORTHEAST WITH STEERING CURRENTS.

THE BEST CHANCES WILL LIE ALONG AND NORTH OF WARM FRONT...WHICH THE
NAM12 DEPICTS IN DETAIL (ACTUALLY SHOWS THE WARM FRONT REDEVELOPING
NORTHWESTWARD AS THE NIGHT PROGRESSES. WITH THE FRONTAL POSITION
FAIRLY STATIC...AND PRECIP WATER AT 1.2 INCHES...AND LOCATION OF LOW
LEVEL JET ALONG THE JAMES RIVER VALLEY I WILL NEED A FLASH FLOOD
WATCH IN MY NORTHEASTERN ZONES (THANKS TO FGF FOR THE SUGGESTION).

THE FOLLOWING FORECAST PERIODS WILL RETAIN SOME POPS (EXCEPT FOR A
RESPITE DURING THE DAYLIGHT HOURS TUESDAY).

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
SEVERAL IMPULSES RIDING THROUGH UPPER NORTHWEST FLOW BEGINNING IN THE
LONG TERM PERIOD AND AGAIN LATE IN THE PERIOD GENERATING ENOUGH LIFT
FOR SCATTERED CONVECTION OVER PARTS OF THE REGION. WESTERN RIDGE STILL
ADVERTISED TO BUILD EAST INTO THE AREA LIMITING THE CHANCES OF ANY
MAJOR PRECIP EVENTS. NO CHANGES WERE SEEN FOR THE TEMPERATURES GRIDS
THIS FORECAST RUN...MAINLY SEASONAL THROUGH THE LONG TERM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
TONIGHT...FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL ND
NDZ005-NDZ013-NDZ023-NDZ025

&&

RSL/RGT
Hazardous weather outlook, May 27, 4:49 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SAT MAY 27 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SAT MAY 27 2006 /349 AM MDT SAT MAY 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY ACROSS THE
CENTRAL FORECAST AREA TODAY AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO
THE NIGHTTIME HOURS. SOME THUNDERSTORMS WILL LIKELY BE
SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

NH

In the hours before

Local storm report, May 27, 6:29 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             9 W MANDAN              46.83N 101.08W
05/27/2006  E1.00 INCH       MORTON             ND   LAW ENFORCEMENT

&&

SWICHE
Local storm report, May 27, 7:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             5 NW MANDAN             46.88N 100.96W
05/27/2006  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:38 PM CDTSevere Thunderstorm WarningBISMcLean48 min
May 27, 7:44 PM CDTSevere Thunderstorm WarningBISPierce, Rolette61 min
May 27, 7:53 PM CDTSevere Thunderstorm WarningBISSioux47 min
May 27, 7:57 PM CDTSevere Thunderstorm WarningBISMorton63 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan61 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningBISRolette29 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningBISMorton64 min
May 27, 8:59 PM CDTSevere Thunderstorm WarningBISMcLean61 min
May 27, 9:24 PM CDTSevere Thunderstorm WarningBISBurleigh66 min
May 27, 9:43 PM CDTSevere Thunderstorm WarningBISOliver21 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningBISMorton37 min
May 27, 9:59 PM CDTSevere Thunderstorm WarningBISMcLean25 min
May 27, 10:27 PM CDTSevere Thunderstorm WarningBISBurleigh28 min
May 28, 12:18 AM CDTSevere Thunderstorm WarningBISSlope36 min
May 28, 12:30 AM CDTSevere Thunderstorm WarningBISDunn39 min
May 28, 12:47 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail58 min
May 28, 1:07 AM CDTSevere Thunderstorm WarningBISBowman53 min
May 28, 1:41 AM CDTSevere Thunderstorm WarningBISSlope64 min
May 28, 2:46 AM CDTSevere Thunderstorm WarningBISWilliams28 min
May 28, 4:56 AM CDTSevere Thunderstorm WarningBISBottineau, Renville49 min
May 28, 5:02 AM CDTSevere Thunderstorm WarningBISWard43 min
May 28, 5:48 AM CDTSevere Thunderstorm WarningBISRenville, Ward27 min
May 28, 5:50 AM CDTSevere Thunderstorm WarningBISBottineau40 min
May 28, 8:45 AM CDTSevere Thunderstorm WarningBISWilliams30 min
May 28, 12:37 PM CDTFlash Flood WarningBISMcKenzie, Williams113 min
May 28, 2:01 PM CDTSevere Thunderstorm WarningBISBurke44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.